Idiosyncratic Drug Induced Liver Injury in African-Americans is Associated with Greater Morbidity and Mortality Compared to Caucasians

Naga Chalasani, K. Rajender K. Reddy, Robert J. Fontana, Huiman Barnhart, Jiezhun Gu, Paul H. Hayashi, Jawad Ahmad, Andrew Stolz, Victor Navarro, Jay H. Hoofnagle

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Objectives:Idiosyncratic drug induced liver injury (DILI) is a rare but potentially serious liver disorder and a major cause of significant liver injury. Limited data exist on racial differences in DILI incidence, presentation, and course.Methods:We compared the causative agents, clinical features, and outcomes of DILI among self-described African-Americans and non-Hispanic whites (Caucasians) enrolled in the DILIN Prospective Study. Individuals with definite, highly likely, or probable DILI enrolled between September 2004 and February 2016 were included in this analysis.Results:144 African-Americans and 841 Caucasian patients met the eligibility criteria. Causal medications varied by race: trimethoprim/sulfamethoxazole being the most common cause among African-Americans (7.6 vs. 3.6%) followed by methyldopa (4 vs. <1%), phenytoin (5 vs. <1%), isoniazid (4 vs. 4%), and amoxicillin/clavulanate (4.1 vs. 13.4%). The severity of illness, however, tended to be greater in African-Americans than Caucasians as determined by peak mean bilirubin (14.3 vs. 12.8 mg/dl), INR (1.9 vs. 1.6), and DILIN severity score (3.0 vs. 2.6). The frequency of severe cutaneous reactions was significantly higher in African-Americans (2.1 vs. 0.36% in Caucasians, P=0.048). African-Americans also had higher rates of hospitalization (76.7 vs. 57.6%, P<0.001), liver transplantation or liver related death by 6 months (10.2 vs. 5.8%, P=0.02 after controlling for selected covariates), and chronic DILI (24 vs. 16%, P=0.06).Conclusions:The most common DILI causative agents differ between African-Americans and Caucasians. African-Americans are more likely to have severe cutaneous reactions and more severe liver injury leading to worse outcomes, including death and liver transplant.

Original languageEnglish (US)
Pages (from-to)1382-1388
Number of pages7
JournalAmerican Journal of Gastroenterology
Volume112
Issue number9
DOIs
StatePublished - Sep 1 2017

    Fingerprint

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Cite this

Chalasani, N., Reddy, K. R. K., Fontana, R. J., Barnhart, H., Gu, J., Hayashi, P. H., Ahmad, J., Stolz, A., Navarro, V., & Hoofnagle, J. H. (2017). Idiosyncratic Drug Induced Liver Injury in African-Americans is Associated with Greater Morbidity and Mortality Compared to Caucasians. American Journal of Gastroenterology, 112(9), 1382-1388. https://doi.org/10.1038/ajg.2017.215